Im a 27 year old male. Over a period of one month I lost a LARGE amount of volume/fat from my face. Most people I think that I have lost a substantial amount of weight, or I am sick. One person even guessed I had lost 30lbs. My weight never changed. The only place where the fat loss is occured is in my face.
My temples, cheeks, eyes have all sunken in, and you can see the musculature structure and veins under my forehead.
Ive gone to doctors and all tests come back normal. Im HIV Negative and otherwise healthy. The loss is bilateral and symmetrical.
This has caused me to become severely depressed for the year and a half. In an attempt to fix things I gained 25lb of pure fat, and it did little to change my face.
Im so lost I do not know what to do, Im considering plastic surgery because I feel as though I have no other option, I dont recognize myself in the mirror and whenever I spend time with people I know they just look at me like what happened to you.
One test that did come back irregular was a hormone test. My blood levels of Testosterone and Estrogen were in normal limits, but then I decided to do a full hormonal 24hr urine panel. The Urine results showed my Testosterone levels were very low for someone my age. And one doctor recommended going on Testosterone Replacement Thereapy.
Im not sure how reliable Urine testing is for hormone levels, since opinions on it differ and dont want to start hormonal therapy if i dont need it, since my blood levels were fine. Can someone help elaborate on this?
One other thing i did notice when my face deflated was my oily skin became dry. Not dry, like flaking, but just dry. Prior to that I had the oiliest skin Ive seen on anyone, it was quite a change. I know testosterone plays a role in skin oil levels so I am intrigued there.
But what I dont understand is that, wouldnt higher testosterone levels cause my face to become thinner? Why would why face thin out if my testosterone levels had suddenly became low?
I dont know where to turn, any help would be much appreciated. This depression is getting to much to handle, I have been seeing a psychiatrist, and on medication for over a year.
Low testosterone can cause sexual dysfunction (unable to maintain erections), reduced sex drive (reduced sexual activity) , decreased energy, loss of body hair, reduced shaving, depressed mood , decrease in bone strength and reduced muscle mass.
For the same, you can consult a urologist and get your serum testosterone levels checked. For the sinked in cheeks, you may need collagen fillers or plastic surgery.
It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.
As a rule, localized lipodystrophies are not associated with metabolic or systemic disorders, they tend to resolve spontaneously, and they have an excellent prognosis.
Take heart, you should recover with good diet and moderate exercise.
I hope your issue has been resolved by now, if not I hope to be of some help to you.
I think if you look at what happened immediately before the large volume loss this may substantially narrow down the possibilities for lines of investigation. Without a narrowing down it really is much larger a challenge to figure it out. Did you take unusual supplements or start any new medication? Were you under a lot of stress? I just feel that there may be a direct cause for it happening so suddenly.
I know that for instance in the aging process hormonal changes are said by some to be partially responsible for volume loss in the face [http://www.ncbi.nlm.nih.gov/pubmed/19338976]. I think it is important to say that it is important to take medical research opinion more seriously than hearsay but also remember that medical research is sometimes wrong. I have worked in Medical research and seen this first hand.
I know for instance that estrogen dominance (more estrogen than progesterone) can cause fat distribution changes in the body. This process occurs naturally as we age but is accelerated by stress. I am unsure how advanced our knowledge about the effects of hormone changes on fat distribution is. I wonder if fat can change so substantially in other parts of the body due to hormone changes then why can't it change in the face as well in a significant way? The point is, I think medical research is unsure as to how significant a role hormonal changes play in volume change for the face. In fact, many in the medical community have a direct financial interest in volume changes not being resolved by cheap hormone replacement. I think Botox alone is valued at $50 billion.
So what hormonal changes could you try? Well the first one that springs to mind is Progesterone. You would have to restore the normal ratio of progesterone to estrogen to correct the estrogen dominance. (There are many creams for men in the market). If estrogen dominance can affect fat around the tummy and upper thighs so much then it may affect the face in some way (sometimes it is not reported in the medical literature as it is not noticed).
It is also important to note that it is not always the levels of hormones (although this is important) but the ratios as well and it may not be a linear relationship between hormone levels and facial volume. E.g. higher testosterone levels may thin the face but who knows what really low testosterone levels would do. The body is an incredibly complex thing.
I also think its important to not conclude that testosterone was the cause as I assume you did not do a test before the event occurred. I think it is tempting to latch on to that but in reality the problem will require a lot of thinking and effort even to figure out what was the cause. I definitely think hormones are a great place to start.
It would be great to hear how you are doing and also I hope you are coping well. I think if you try Mindfulness meditation once a day as a regular practice, this can really help with coping with the distress.
I had the same exact experience when I was 37, after having braces put on. Initially, I lost some mild facial volume and then at the 3rd month wire change my entire head wasted. Cheeks, temples, eyes, scalp, ears stuck out further and seemed stiff. It even seemed like my head had shrunk. Everyone told me I looked sick. The ortho. tried to attribute it to weight loss but I had also not lost any weight. I panicked!! The orthodontist swore it wasn't the braces, but I KNOW it was. It literally happened overnight, at the first wire change. I had the braces removed. Nine months later, I recovered some....my glasses which I had to adjust smaller, are now tighter. But my cheekbone is still protruding and my cheeks and jaw are still much thinner. I have made connection with some other people who had the same reaction with braces. I wonder if this was your experience, or might you have had metal fillings, or some exposure to metal?
I'm having the same experience. Thought it was Scarlet laser treatment I've just had, still think this was a contributor, however I too am in my 4th month of braces and my cheeks and eyes are sunken. Now I'm thinking it might be this also. Has anyone else experienced this? Are fillers now my only option or will the volume come back to my face? My dermatoligist who performed the laser said that it should come back in a couple of months. I'm having trouble believing her.
I've noticed this with me as well recently. My face doesn't look as full as it once did. It might be hormone related maybe. I' was taking flaxseed oil daily. Like 3 a day for months. Suddenly I started to notice my face get smaller. I remember hearing something about men shouldn't be taking flaxseed oil due to estrogen properties etc. But I learned of this way after the fact. So I stoped taking it but still no change whatsoever. idk if I wrecked my hormone levels which caused this or what.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.